Texas, 2008Winter Weather in Texas, January 31, 2008
January 31, 2008 · NWS AMA · 2 events in 1 county or zone
which resulted in a forty-two car accident on Interstate 40. The accident occurred in the eastbound lanes just west of Whitaker Road at 0542 CST.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to three inches of snow and windy conditions created areas of near zero visibilities in blowing snow...which resulted in a forty-two car accident on Interstate 40. The accident occurred in the eastbound lanes just west of Whitaker Road at 0542 CST. One person was killed and two people were injured. A sixty-five year-old Amarillo man was identified as the lone fatality. A fire truck from the Amarillo Fire Department became involved in the accident on Interstate 40 when it rolled over while approaching the accident and landed upside down. No one from the four member crew of the fire truck were injured. A thirty-seven year-old man was also killed in a separate accident in the three hundred block of East St. Francis Avenue at 0730 CST due to the poor weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 5:30 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 31, 5:30 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
530 AM CST THU JAN 31 2008
.AVIATION...
MAJORITY OF PROBLEMS WILL BE IN THE FIRST 4 HOURS OF THE TAFS AND
THEN THINGS WILL IMPROVE THIS AFTERNOON THROUGH TONIGHT. BAND OF
HEAVY SNOW IS CURRENTLY OVER KAMA TAF SITE AND MOVING TO THE SOUTH.
NORTH WINDS OF 30 TO 35 KTS HAS RESULTED IN BLOWING SNOW REDUCING
VISIBILITIES INTO THE VLIFR RANGE. WITH THIS BAND MOVING SOUTH...WE
SHOULD SEE AN END OF SNOW AROUND 14Z ALTHOUGH THERE COULD STILL BE
SOME FLURRIES AROUND. VISIBILITIES COULD ALSO STAY IN THE MVFR RANGE
AS WHATEVER SNOW THAT HAS FALLEN CONTINUES TO BE BLOWN AROUND.
CEILINGS WILL THEN GRADUALLY START TO LIFT BACK INTO THE MVFR
CATEGORY AT KAMA.
CONDITIONS ARE ALREADY IMPROVING AT KDHT AND KGUY TAF SITES AND WE
EXPECT KAMA TO IMPROVE RAPIDLY LATE THIS MORNING INTO VFR
CONDITIONS AS WELL. WINDS WILL ALSO SLOWLY IMPROVE THROUGH THE
AFTERNOON BEFORE GOING LIGHT AND VARIABLE OVERNIGHT INTO FRIDAY.
JORDAN
&&
.PREV DISCUSSION... /ISSUED 414 AM CST THU JAN 31 2008/
UPDATE...
SNOW STILL COMING DOWN AT MODERATE RATE. UPDATED PREVIOUS GRIDS TO
INCLUDE FIRE WEATHER WATCH FOR FRIDAY AFTERNOON. CONFIDENCE GREATER
ACROSS THE SOUTHERN HALF OF THE TX PANHANDLE WHERE WINDS STRONGER AND
RH VALUES LOWER...BUT WILL GO AHEAD AND INCLUDE THE NORTHERN SECTIONS
AS WELL SINCE IT WILL BE A CLOSE CALL.
SCHNEIDER
PREV DISCUSSION... /ISSUED 312 AM CST THU JAN 31 2008/
DISCUSSION...
UPPER WAVE TRACKING SOUTH AND EAST INTO THE PANHANDLES EARLY THIS
MORNING. KAMA SEEING SNOW DURING THE PAST 30 MINUTES AND BEGINNING TO
STICK. REFLECTIVITIES ENHANCING RAPIDLY ON WSR-88D ACROSS THE
CENTRAL AND SOUTHERN TX PANHANDLE ATTM WITH DIFLUENCE ALOFT. THE
CENTRAL AND SOUTHERN TX PANHANDLE IN THE NORTHEAST QUADRANT OF UPPER
LOW. IR SATELLITE IMAGERY ALSO SHOWING COOLING OF THE CLOUD TOPS OVER
THE FORECAST AREA...SO EXPECT SNOW TO PERSIST AND PERHAPS BECOME
MODERATE TO HEAVY THIS MORNING BEFORE ENDING BY 18Z TODAY. WENT AHEAD
AND INCLUDED THE CENTRAL TX PANHANDLE AND SOUTHEAST TX PANHANDLE INTO
THE SNOW AND BLOWING SNOW ADVISORY THIS MORNING. CANNOT RULE OUT
EXPANDING IT TO THE WEST TO INCLUDE THE WESTERN SECTIONS...BUT WILL
CONTINUE TO MONITOR. PRESSURE GRADIENT CONTINUING TO TIGHTEN AS
SURFACE LOW PULLS SOUTHEAST AWAY FROM THE FORECAST AREA AND STRONG
COLD FRONT ADVANCES THROUGH THE REMAINDER OF THE TX PANHANDLE EARLY
THIS MORNING. DRIER AIR WORKS DOWN INTO THE PANHANDLES THIS AFTERNOON
AS NORTHWESTERLY TO NORTHERLY FLOW ALOFT PREVAILS BEHIND THE EXITING
UPPER SYSTEM TO THE EAST. CLEARING SKIES AND MUCH COOLER/COLDER
CONDITIONS THIS AFTERNOON AND TONIGHT.
WARMER AND DRIER FRIDAY AS SOUTHWESTERLY SURFACE FLOW RETURNS IN
RESPONSE TO DEVELOPING SURFACE TROUGH ALONG THE LEE OF THE ROCKIES.
ANY FIRE WEATHER CONCERNS WILL BE DEPENDENT ON HOW MUCH SNOW COVER
LINGERS INTO FRIDAY. ANOTHER COLD FRONT FORECASTED FRIDAY NIGHT WHICH
WILL COME THROUGH DRY. SLIGHTLY COOLER SATURDAY AND THEN WARMING UP
AND BREEZY TO WINDY ONCE AGAIN SUNDAY AHEAD OF A MUCH STRONGER COLD
FRONT BY MONDAY. SLIGHT CHANCE FOR SNOW MONDAY INTO TUESDAY AS UPPER
TROUGH TRACKS EAST OUT OF THE FOUR CORNERS REGION AND SOUTHWESTERN
STATES. COLDER TUESDAY AND THEN MODERATING BY THE MIDDLE OF NEXT
WEEK.
THANKS FOR THE COORDINATION WFO/S ABQ...DDC...AND OUN.
SCHNEIDER
AMA WATCHES/WARNINGS/ADVISORIES...
TX...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR THE
FOLLOWING ZONES: BEAVER.Hazardous weather outlook, Jan 31, 3:25 AM CST, 2 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
325 AM CST THU JAN 31 2008
OKZ001>003-TXZ001>020-311200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
325 AM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
SNOW AND BLOWING SNOW IS EXPECTED OVERNIGHT. A SNOW AND BLOWING SNOW
ADVISORY IS IN EFFECT FROM THROUGH NOON TODAY FOR THE EASTERN HALF
OF THE TEXAS AND EASTERN ONE THIRD OF THE OKLAHOMA PANHANDLES...WHERE
SNOW ACCUMULATIONS SHOULD RANGE BETWEEN ONE TO THREE INCHES. MODERATE
TO HEAVY SNOW WILL ALSO COMBINE WITH STRONG WINDS RESULTING IN WHITE
OUT CONDITIONS WITH ZERO VISIBILITY. OVER THE REMAINDER OF TEXAS AND
OKLAHOMA PANHANDLES...SNOW ACCUMULATIONS SHOULD BE LESS THAN ONE
INCH.
.DAYS TWO THROUGH SEVEN...
ON FRIDAY...BREEZY TO WINDY SOUTHWEST WINDS ALONG WITH LOW AFTERNOON
RELATIVE HUMIDITIES NEAR 15 PERCENT...WILL ELEVATE THE FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS...NATIONAL WEATHER SERVICE OBSERVERS AND LOCAL LAW
ENFORCEMENT AGENCIES ARE ENCOURAGED TO REPORT WINTRY CONDITIONS ALONG
WITH SNOWFALL AMOUNTS.
JORDAN
In the hours before
Special weather statement, Jan 30, 11:58 PM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1158 PM CST WED JAN 30 2008
OKZ001-002-TXZ001>003-006>008-011>013-016>020-311100-
ARMSTRONG-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-DONLEY-
HANSFORD-HARTLEY-HUTCHINSON-MOORE-OLDHAM-POTTER-RANDALL-SHERMAN-
TEXAS-
1158 PM CST WED JAN 30 2008
...LIGHT SNOW AND BREEZY WINDS POSSIBLE OVERNIGHT AND THURSDAY
MORNING...
AN UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH A SURFACE COLD FRONT
WILL MOVE ACROSS THE PANHANDLES OVERNIGHT INTO THURSDAY MORNING.
SNOWFALL WILL DEVELOP OVERNIGHT AND CONTINUE INTO THURSDAY MORNING.
SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW 1 INCH...HOWEVER
LOCALIZED SNOW BANDS MAY DEVELOP AND PRODUCE SNOW ACCUMULATIONS OF
GREATER THAN AN INCH. DUE TO UNCERTAINTY IN THE LOCATION OF THE SNOW
BANDS...A SNOW AND BLOWING SNOW ADVISORY MAY BE NEEDED LATER AS THE
SITUATION DEVELOPS.
IN ADDITION...NORTHERLY WINDS WILL INCREASE AFTER THE FRONT MOVES
THROUGH THE PANHANDLES. WIND SPEEDS OF 20 TO 30 MPH WILL BE CAPABLE
OF PRODUCING AREAS OF BLOWING SNOW.
ROADS...BRIDGES...AND OVERPASSES MAY BECOME SLICK AND HAZARDOUS.
THE LIGHT ACCUMULATION OF SNOW ON ROADWAYS ALONG WITH THE AREAS OF
BLOWING SNOW...MAY MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF
TRAVEL IS NECESSARY.
CLK
Winter Weather, Potter
- When
- January 31, 5:42 AM CST to 10:30 AM CST
- Where
- Potter forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- Newspaper
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Snow...between two and three inches...and blowing snow with winds of thirty-five miles per hour...resulted in a forty-two car accident on Interstate 40 in the eastbound lanes of the sixty-seven hundred block just west of Whitaker Road at 0542 CST. One person was killed and two people were injured. A sixty-five year old Amarillo man was identified as the victim in the accident. A fire truck from the Amarillo Fire Department became involved in the accident on Interstate 40 when it rolled over while approaching the accident and laid upside down on its top. No one from the four member crew of the fire truck were injured.
Winter Weather, Potter
- When
- January 31, 7:30 AM CST to 9:00 AM CST
- Where
- Potter forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A thirty-seven year old man was killed in the morning hours in a vehicle accident which occurred at 0730 CST in the three hundred block of East St. Francis Avenue. The victim was killed when the vehicle he was driving was hit by a pickup truck. Two to three inches of snow along with blowing snow with winds of thirty-five miles per hour contributed to the accident.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
- Heavy Snow in Illinois, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74241, 74250.